A case of tinnitus induced by chlorpromazine in a pediatric patient

Carla Carnovale, Paolo Pellegrino, Silvia Beretta, Gian Vincenzo Zuccotti, Valentina Perrone, Stefania Antoniazzi, Marco Pozzi, Emilio Clementi, Sonia Radice

Research output: Contribution to journalArticle

Abstract

Chlorpromazine is a well-known antipsychotic agent that binds with a variety of receptors in the central nervous system. To date, chlorpromazine has never been associated with onset of hearing disorders and tinnitus. We report on an unexpected suspect adverse reaction to chlorpromazine that occurred in a 12-year-old boy, affected by severe generalized anxiety disorder. After treatment with chlorpromazine, the patient experienced an enhanced sensitivity to sounds accompanied by perception of noises of the buzzing or ringing type. This clinical case is of great clinical interest as chlorpromazine is not currently included among potentially ototoxic drugs.

Original languageEnglish
Pages (from-to)163-165
Number of pages3
JournalJournal of Pharmacology and Pharmacotherapeutics
Volume5
Issue number2
DOIs
Publication statusPublished - 2014

    Fingerprint

Keywords

  • Adverse drug reaction
  • chlorpromazine
  • tinnitus

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology

Cite this

Carnovale, C., Pellegrino, P., Beretta, S., Zuccotti, G. V., Perrone, V., Antoniazzi, S., Pozzi, M., Clementi, E., & Radice, S. (2014). A case of tinnitus induced by chlorpromazine in a pediatric patient. Journal of Pharmacology and Pharmacotherapeutics, 5(2), 163-165. https://doi.org/10.4103/0976-500X.130110